Catatonic Schizophrenia and the Options for Treatment
Daniel J Smith, North Western Mental Health Service, Parkville, Melbourne, Victoria, Australia.
*John Summers, Locum Consultant Psychiatrist, Greater Glasgow Primary Care NHS Trust, Larkfield Community Mental Health Team, Garngaber Avenue, Lenzie Glasgow, UK
Telephone 0141 776 7100
Fax. 0141 776 7462
We report a case of catatonic schizophrenia in a young man with particular reference to the options for treatment and the need for effective communication between psychiatrists and neurologists. Careful consideration of the appropriate pharmacotherapy is important because catatonic symptoms can be exacerbated by the use of conventional neuroleptics.
Catatonic schizophrenia, benzodiazepines, ECT, conventional neuroleptics, atypical neuroleptics.
Catatonia has been described as one of the most enigmatic phenomena in psychiatry or neurology (1). There has been a dramatic decline in the number of patients with catatonic schizophrenia since the 1930s, but the reasons for this are unclear. Theories vary from a reduction in the incidence of an infective disorder to changes in treatment, such as the introduction of neuroleptics (2). Despite this decline, a recent review article has suggested that the symptoms of catatonia are present in almost 10% of hospital in-patient populations and that these symptoms are often overlooked (3).
This 21 year-old Asian man first presented to the psychiatric services as an out-patient at the age of 19. He gave a two month history of social withdrawal associated with paranoid ideation, delusions of reference and delusions of thought interference. He had been using cannabis regularly in the two years prior to presentation. CT brain scanning, EEG and routine blood testing were all normal. A diagnosis of probable paranoid schizophrenia was made and he was treated in the community with sulpiride.
However, his condition continued to deteriorate. Over the next two months he became retarded and mute, and was admitted to hospital. At this time he was also noted to be exhibiting several abnormalities of movement and behaviour including posturing, grimacing, rigidity, negativism and ambitendency. He had a course of ECT with some improvement but treatment with the conventional neuroleptic droperidol caused a severe dystonic reaction. His therapy was changed to olanzapine 10mg per day and diazepam 5mg on an as required basis for agitation. After two months there was a significant improvement and he was discharged home.
Despite satisfactory compliance, he was readmitted six months later with prominent signs of mutism and movement disorder. He was noted to be walking backwards and exhibited the distinctive facial expression of schnauzkrampf. At this point his diagnosis was changed to that of catatonic schizophrenia. Further history revealed that he had been treated with growth hormone at the age of 9. Therefore the possibility of Creutzfeldt-Jacob Disease was also considered and a neurological opinion was obtained. This resulted in his transfer to a neurology ward for further investigation but extensive testing there failed to reveal any clear organic pathology. A repeat CT brain, EEG, MRI, SPECT, EMG conduction studies, ophthalmological assessment, virology screen, auto-antibody screen and serum caeruloplasmin levels were all within normal limits. The patient refused a lumbar puncture. It was subsequently found that the growth hormone he had received was not in fact human in origin but derived from recombinant DNA, but prior to this knowledge becoming available a brain biopsy was considered.
The patient was transferred back to the psychiatric ward and was treated with a further course of ECT plus olanzapine at a dose of 10mg per day. Diazepam, 15mg per day, was added to his treatment because he reported a strong anxiolytic effect from benzodiazepines. Over the next two months a gradual resolution of his catatonic symptoms occurred and he was discharged home.
Historically catatonia has been recognised mainly as a unique and important subtype of schizophrenia. However, it is important to emphasise its contemporary significance and the need to be mindful of it. Catatonia is now found most commonly in association with severe affective disorders or with general medical conditions (3). Catatonic signs are often missed by the customary psychiatric diagnostic approach which tends to focus on the mental state examination and neglects physical signs (4). This case report also illustrates the divide which can exist between psychiatry and neurology, and the importance of implementing a co-ordinated approach to investigations (5).
Identification of catatonic symptoms is of particular importance as the syndrome requires specific treatment. The beneficial effect of ECT in the treatment of catatonia is well established, although the mechanism of action remains unknown (6). In addition to this, the response to benzodiazepines is being increasingly recognised. In keeping with previous reports, this patient reported strong subjective benefit from diazepam (4).
The use of conventional neuroleptics in the treatment of catatonia is an important issue. Because of the syndromes historical links with schizophrenia, neuroleptics are often prescribed. Such treatment can be harmful because conventional neuroleptics are associated with an increased incidence of dystonic reactions, as occurred in the patient described above. Furthermore, they can exacerbate catatonic symptoms to a fatal degree. It has even been suggested that lethal catatonia and neuroleptic malignant syndrome are in fact the same condition (8).
Whereas the potential for adverse effects with conventional neuroleptics in catatonia has been established, the role of atypical neuroleptics remains uncertain. Because they are associated with less extrapyramidal side-effects, it is possible that they will be better tolerated where catatonic symptoms are present. However, even olanzapine, which is thought to be associated with a low incidence of extrapyramidal side-effects, has recently been reported to cause neuroleptic malignant syndrome (9).
The precise neurobiology of catatonia is uncertain. The frontal lobes are thought to play a primary role with secondary involvement of the extrapyramidal system, particularly the basal ganglia, and dopamine blockade is thought to be the underlying pathology (6). It has been suggested that facilitation of GABA activity by benzodiazepines alleviates mesostriatal and mesolimbic dopamine blockade and leads to stimulation of motor systems with a release of the inhibited catatonic behaviour (7). It is likely that conventional neuroleptics, such as droperidol, exacerbate catatonic symptoms through central dopamine blockade. Although atypical neuroleptics such as olanzapine have a broader range of central receptor affinities, it is at present unclear whether their mode of action will prove to be a therapeutic option in the future. For the time being, ECT and benzodiazepines remain the treatments of choice for patients with catatonic symptoms.
1. Lohr JB, Wisniewski AA (1987) Movement Disorders: A Neuropsychiatric Approach. New York, NY: Guilford.
2. Mahendra B (1981) Where have all the catatonics gone? Psychol Med 11: 669-671.
3. Blumer D (1997) Catatonia and the neuroleptics: psychobiological significance of remote and recent findings. Comprehensive Psychiatry 38: 193-201.
4. Rosebush PI, Hildebrand AN, Furlong BG, et al (1990) Catatonic syndrome in a general psychiatric inpatient population: frequency, clinical presentation, and response to lorazepam. J Clin Psychiatry 51: 357-362.
5. Raja M (1995) Neurological diagnoses in psychiatric patients. The uncertain boundaries between neurology and psychiatry. Italian Journal of Neurological Sciences. 16 (3): 153-158.
6. Taylor MA (1990) Catatonia. A review of a behavioural neurological syndrome. Neuropsychiatry, Neuropsychology and Behavioural Neurology. 3(1): 48-72.
7. Salam SA, Pillai AK, Beresford, TP (1987) Lorazepam for psychogenic catatonia. Am J Psychiatry. 144: 1082-1083.
8. Fink M (1996) Neuroleptic malignant syndrome and catatonia: one entity or two? Biol Psychiatry 39: 1-4.
9. Burkhard PR, Vingerhoets FJG, Alberque C, et al (1999) Olanzapine induced neuroleptic malignant syndrome. Arch Gen Psychiatry 56: 101-102.
Return to Psychiatry On-Line Contents